Antidepressant discontinuation syndrome: What every acute-care nurse should know

You’re probably aware that patients who’ve been receiving long-term antidepressant therapy must taper the dosage gradually when discontinuing the drug. But you may not know that abrupt withdrawal can cause antidepressant discontinuation syndrome (ADDS)—a physiologic response with uncomfortable and sometimes serious signs and symptoms.

If you work in an acute-care setting, you may think antidepressants aren’t that relevant to your practice. It’s true, of course, that most antidepressants are prescribed in primary care or mental health settings. But about 15 million Americans suffer from depression, and many of them take antidepressants. What’s more, up to 43% of patients with depressive disorders have a history of one or more nonpsychiatric comorbidities, such as diabetes, hypertension, and coronary artery disease—conditions whose acute complications frequently require hospitalization. Thus, it stands to reason that some acute-care patients will experience ADDS and that you’ll encounter at least a few.

Under-recognized and underreported
With many healthcare professionals unaware of or unable to recognize ADDS, the condition is significantly underreported. Reports come overwhelmingly from primary-care settings. ADDS is poorly recognized in acute-care settings, and its implications for acute care haven’t been fully explored. Research is lacking, no universal diagnostic criteria exist, and no databases track ADDS cases.

Why is ADDS so underreported? Some patients stop taking antidepressants without their prescriber’s knowledge; others don’t get refills on time. In acute-care settings, the rush to treat the patient may leave little time to obtain a full medication history or perform a complete medication reconciliation. Even if the history does uncover antidepressant use, the patient may be unable to take oral medications because of intubation or no-oral-intake (NPO) status. In other cases, ADDS goes unreported because symptoms aren’t severe enough to merit attention.

Pathophysiology
The pathophysiology of ADDS is still being researched. For acute-care providers, one area of interest is how acute-care drugs, such as anesthetics, sedatives, analgesics, and vasopressors, affect patients experiencing ADDS. Both antidepressants and anesthetics temporarily alter brain chemistry and cell membranes in the central nervous system. A few case studies describe these situations, but more research is needed.

Signs and symptoms
Signs and symptoms of ADDS usually begin within 72 hours after the drug is discontinued or abruptly tapered. Some symptoms are common to all antidepressant classes. Others are unique to specific classes, such as tricyclic antidepressants (TCAs), monoamine oxidase inhibitors, selective serotonin reuptake inhibitors (SSRIs), and the newer-generation anti­-depressants.


Sensory and disequilibrium symptoms are specific to SSRIs—the most commonly prescribed antidepressant class. A review of 47 case reports of SSRI discontinuation identified more than 50 signs and symptoms of varying severity. Some patients reported isolated symptoms; others reported multiple symptoms.

In patients withdrawing from TCAs (such as imipramine), ADDS can lead to delirium and arrhythmias. Yet delirium and arrhythmias are common in critical-care patients, and clinicians may attribute these symptoms to other causes. So be sure to explore all possible causes of delirium and other ADDS-associated symptoms. If your patient’s unable to provide history information, ask family members about recent antidepressant use.

Symptom severity
Severity of ADDS symptoms depends largely on the antidepressant’s dosage and half-life and the duration of therapy.

  • With a higher dosage, the drug achieves a higher steady-state level in the body. After a missed dose or abrupt discontinuation, the serum level falls below the steady-state level and ADDS symptoms may arise.
  • The shorter the drug’s half-life, the more rapidly its serum level drops after discontinuation—and the greater the risk of ADDS. For example, paroxetine (Paxil) has a half-life of 15 to 22 hours; fluoxetine (Prozac), 1 to 3 days. Thus, a patient who has been taking paroxetine is more likely to experience ADDS than one who has been taking fluoxetine.
  • Patients who’ve been on antidepressants for less than 6 weeks are less likely than long-term users to exhibit ADDS symptoms. However, more data are needed in this area.

Assessment and diagnosis
Diagnosing ADDS can be challenging. Although it can cause many symptoms affecting major body systems, these symptoms aren’t unique to ADDS. For instance, common symptoms of mild ADDS, such as headache and GI upset, can have many other causes.

This means that when confronted with typical symptoms, you probably won’t suspect ADDS first. But being aware of the possibility of ADDS and its clinical presentation can help you correctly identify the syndrome and promote a positive patient outcome. Failure to detect it contributes to increased medical costs and patient suffering—including a longer hospital stay, inappropriate diagnostic tests, and complications of unnecessary treatment.

Another barrier to ADDS diagnosis is that some antidepressants are prescribed for reasons other than depression. Bupropion (Zyban) is used as a smoking cessation aid; many other antidepressants are prescribed for a wide range of disorders, such as obsessive-compulsive disorder, anorexia, bulimia, chronic fatigue, obstructive sleep apnea, cocaine withdrawal, and panic disorders. Without medication reconciliation, it’s easy to overlook antidepressant use in these cases. Also, the patient’s underlying disorder may cause signs and symptoms similar to those of ADDS, clouding the differential diagnosis.

Management
Patients with mild ADDS symptoms may need only reassurance. Those with more serious symptoms (such as mania) should be restarted on the original antidepressant or undergo gradual tapering.

For some patients, ADDS management is problematic. For example, many antidepressants come only in tablet or capsule form, but a patient who is intubated or can’t tolerate oral intake may be unable to take medications orally. In these cases, ask the pharmacist if the medication can be given through a nasogastric or enteral feeding tube.

Prevention
Appropriate tapering of the antidepressant can prevent ADDS. When discontinuing an antidepressant, the practitioner must consider the prescribed dosage, the drug’s half-life, and duration of therapy.

Thorough patient teaching is important, too. Stress the importance of consulting the prescriber before discontinuing an antidepressant, and caution the patient that ADDS may occur if the drug is stopped abruptly.

Adding ADDS to your knowledge base
Nurses are a vital link in identifying and managing patients with ADDS. Although this syndrome can cause serious complications, it’s easily treated—and even more easily prevented. For acute-care nurses in all settings, being aware of the potential for ADDS and knowing when to suspect it are crucial. Identifying ADDS early paves the way for appropriate and timely intervention.

Selected references

Antai-Otong D. Antidepressant discontinuation syndrome. Perspect Psychiatr Care. Available at: http://findarticles.com/p/articles/mi_qa3804/is_200307/ai_n9301750. Accessed February 7, 2007.

Schatzberg A, Blier P, Delgado P, Fava M, Haddad P, Shelton R. Antidepressant discontinuation syndrome: consensus panel recommendations for clinical management and additional research. J Clin Psychiatry. 2006;67(suppl 4):27-30.

Warner C, Bobo W, Warner C, Reid S, Rachal J. Antidepressant discontinuation syndrome. American Family Physician. 2006;74(3):449-456.

Claire E. Shaler, BSN, RN, trained as a critical care nurse in the Thoracic/Vascular ICU at Mayo Medical Center, Saint Marys Hospital in Rochester, Minn.

Related Articles:

Leave a Reply

You have to agree to the comment policy.

 

Shares